Erowid References Database
Travis CR, Ray GA, Marlowe KF.
“A Report of Nausea and Vomiting with Discontinuation of Chronic Use of Salvia divinorum”.
Case Report Med. 2012;2012:543747.
Introduction. This is the first reported case of gastrointestinal symptoms associated with withdrawal after chronic use of this substance. Case Presentation. A 51-year-old Caucasian woman was referred to a hospital with a 3-day history of nausea, vomiting, diarrhea, and abdominal discomfort. She reported no sick family members or contact with anyone who was ill. She did report smoking 3-5 cigarettes of the herb "Salvia" consistently for 3-4 months and quit approximately 48 hours before symptoms appeared. Her use of the herb had been consistent; she smoked several cigarettes each day. Laboratory results were essentially normal including the white blood cell count. She received symptomatic treatment and was released after one day. Discussion. Salvinorin A, a kappa-opioid receptor agonist, is the major active ingredient of S. divinorum. The unique opioid properties of this herb may explain its ability to cause changes in intestinal transit time. Conclusion. A 51-year-old woman possibly developed gastrointestinal manifestations suggestive of withdrawal from Salvia divinorum after smoking the substance consistently for 3 to 4 months. The widespread use of this herb will make the potential for withdrawal syndromes more commonplace.
[ Cite HTML